Alert archive / Indiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 41, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 17, 2020, 6:39 PM EDT for Sullivan County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2020, 6:39 PM EDT (22:39 UTC)
- Expired
- May 17, 2020, 7:15 PM EDT
- In force
- 36 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Sullivan County, IN
The radar
The Evansville,IN radar (KVWX), 94 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 5:18 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 40 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 599 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455
WUUS53 KIND 172239
SVRIND
INC153-172315-
/O.NEW.KIND.SV.W.0041.200517T2239Z-200517T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
639 PM EDT Sun May 17 2020
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Sullivan County in southwestern Indiana...
* Until 715 PM EDT.
* At 638 PM EDT, a severe thunderstorm was located over Palestine, or
8 miles east of Robinson, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 8765 3921 8758 3924 8758 3926 8756
3926 8724 3903 8724 3895 8751 3897 8753
3899 8758 3899 8756 3900 8758 3906 8757
3908 8760 3909 8762 3910 8762 3911 8765
3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 2238Z 233DEG 33KT 3904 8759
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MK2 follow-up statements
522
WWUS53 KIND 172254
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
654 PM EDT Sun May 17 2020
INC153-172315-
/O.CON.KIND.SV.W.0041.000000T0000Z-200517T2315Z/
Sullivan IN-
654 PM EDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SULLIVAN COUNTY...
At 654 PM EDT, a severe thunderstorm was located near Sullivan, or 18
miles northeast of Robinson, moving northeast at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 8765 3921 8758 3924 8758 3926 8756
3926 8724 3903 8724 3895 8751 3897 8753
3899 8758 3899 8756 3900 8758 3906 8757
3908 8760 3909 8762 3910 8762 3911 8765
3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 2254Z 230DEG 33KT 3914 8744
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
50287
WWUS53 KIND 172307
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
707 PM EDT Sun May 17 2020
INC153-172315-
/O.CON.KIND.SV.W.0041.000000T0000Z-200517T2315Z/
Sullivan IN-
707 PM EDT Sun May 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SULLIVAN COUNTY...
At 707 PM EDT, a severe thunderstorm was located near Sullivan, or 20
miles south of Terre Haute, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Sullivan, Shelburn, Farmersburg, Dugger, Hymera, Fairbanks, Merom,
Turtle Creek Reservoir, Graysville and Paxton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3915 8765 3921 8758 3924 8758 3926 8756
3926 8724 3903 8724 3895 8751 3897 8753
3899 8758 3899 8756 3900 8758 3906 8757
3908 8760 3909 8762 3910 8762 3911 8765
3912 8765 3912 8763 3913 8766
TIME...MOT...LOC 2307Z 226DEG 26KT 3917 8737
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
50What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 4:49 PM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 17, 4:49 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 449 PM EDT Sun May 17 2020 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 255 PM EDT Sun May 17 2020 A slow moving low pressure system will bring unsettled weather to the area into the middle of the week. This system is expected to gradually weaken and move off to the east later this week. && .NEAR TERM /This Afternoon and Tonight/... Issued at 255 PM EDT Sun May 17 2020 Mid level vorticity lobe currently lifting northeast through the local area responsible for areas of rain, and a few embedded lightning strikes, mainly over western Indiana. This precipitation may tend to diminish over the next few hours as this feature moves off. Clearing noted in satellite in the wake of this feature over southern Illinois and western Kentucky may work its way into parts of the area later this afternoon and early this evening. Short term models suggest cold front currently moving through western Illinois, will reach the western border zones this evening, towards 180000Z-180100Z. Most of the organized convection still appears will be associated with this front as it slowly makes its way east overnight. Will time the highest PoPs tonight along the frontal passage. Deep layer shear remains relatively favorable for strong convection through tonight. Short term model guidance also suggest initially poor lapse rates may get a little better as time goes by later this afternoon into tonight, as well as low level helicity. There appears to be enough deep layer shear and helicity for rotating storms along the front and also out ahead of the front into late tonight, if convection can get sufficiently deep. Low level thicknesses generally support the GFS low tonight, so won't stray too far from them. && .SHORT TERM /Monday through Wednesday/... Issued at 255 PM EDT Sun May 17 2020 Model data suggest cold front may be about half way through the forecast area by sunrise Monday. This front may tend to wash out over the eastern zones Monday, as the low level flow back due to an upper trough cutting off across Illinois. Will keep PoPs high over the eastern zones on Monday, while tapering them off more into the chance category farther west. Otherwise, models suggest the upper low will gradually shift southeast into the Tennessee Valley by the Wednesday. Will continue to carry high PoPs into Tuesday, and taper off PoPs with time by Wednesday as the upper low drifts off the southeast. Some concern about heavy rainfall over the eastern zones on Monday into Tuesday, given precipitable waters up to about 1.50 inches, and concerns about a deformation zone setting up in those areas Monday night into Tuesday, to the northeast of the upper low. After collaboration with adjacent offices, planning on a Flash Flood Watch for some of the eastern zones from Monday through midday Tuesday. Progged low level thicknesses suggest the GFS MOS temperature guidance over the next couple of days looks reasonable at this time. && .LONG TERM /Wednesday Night through Sunday/... Issued at 229 PM EDT Sun May 17 2020 ECMWF depicts the pesky upper low lingering across Indiana on Wednesday night through Friday morning...before finally drifting to the east. Minimal forcing and moisture is available...but with ongoing weak lift...clouds and light rain showers will be possible and low pops will be required. On Friday through Sunday the ECMWF shows the upper low drifting east as ridging aloft builds across the Ohio valley. Within the lower levels...strong Warm air advection begins within the lower levels and NBM suggests warm and humid air arriving by Saturday and Sunday. Despite no upper forcing in play the NBM keeps some pops in play next weekly probably due to diurnal convection given the warm and moist air mass. Will keep pops in the forecast at that point...but confidence is low. Next weekend certainly looks warmer and more summer-like. && .AVIATION /Discussion for 17/21Z TAF Update/... Issued at 445 PM EDT Sun May 17 2020 VFR conditions will deteriorate to MVFR conditions later tonight. Some locations may drop down to IFR for periods of tonight early tomorrow morning. Rain showers continue throughout central Indiana. A line of thunderstorms currently over central Illinois will approach the Indiana border in a few hours. Previous discussion as follows... Cut-off low pressure over Iowa is expected to sag toward Indiana tonight. The associated moist conveyor belt ahead of the low is expected to push across Indiana this evening and overnight. Ongoing Rain as seen on radar across Illinois and western Indiana will continue to advect across the Taf sites. Time heights and forecast soundings show a saturated column through the evening and overnight. Thus have included a large window of showers this evening with occasional TSRA as the moisture arrives in Central Indiana. As the upper low settles closer to Indiana overnight...the moisture feed will continue to push east but CIGs are likely to deteriorate to MVFR/IFR overnight. Light showers and MVFR CIGS are likely to continue on Monday as the Upper low lingers in the region. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from Monday morning through Tuesday afternoon for INZ041-042-049-056-057-064-065-071-072. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....Puma AVIATION...Updike/Puma
Hazardous weather outlook, May 17, 5:06 PM EDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 506 PM EDT Sun May 17 2020 INZ021-028>031-035>040-043>048-051>055-060>063-067>070-181000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Marion- Hancock-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-Greene-Monroe-Brown- Knox-Daviess-Martin-Lawrence- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, and Mitchell 506 PM EDT Sun May 17 2020 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a slight risk of severe storms for mainly this evening and tonight. Hazards: Damaging winds. Isolated tornadoes. Heavy rainfall. Lightning. Timing: The most favorable timing for severe storms is 6 pm to 2 am. Discussion: A cold front is expected to move into the area from Illinois this evening, and continue eastward overnight. Thunderstorms are expected to develop along this front. A few of these storms may be severe, with damaging winds and isolated tornadoes the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: A few thunderstorms are possible Monday, mainly over eastern Indiana. Thunderstorm activity is also possible later this week, around Thursday and Friday. Severe storms are not expected at this time. Discussion: A meandering upper low and surface low could keep at least low chances for showers around for much of the next seven days, along with some small thunderstorms chances at times during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ041-042-049-056-057-064-065-071-072-181000- Delaware-Randolph-Henry-Shelby-Rush-Bartholomew-Decatur-Jackson- Jennings- Including the cities of Muncie, Winchester, New Castle, Shelbyville, Rushville, Columbus, Greensburg, Seymour, Brownstown, and North Vernon 506 PM EDT Sun May 17 2020 ...FLASH FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY AFTERNOON... This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a marginal risk of severe storms for mainly tonight. Hazards: Damaging winds. Heavy rainfall. Lightning. Timing: The most favorable timing for severe storms is 8 pm to 2 am. Discussion: A cold front is expected to move into the area from Illinois later this evening, and continue eastward overnight. Thunderstorms are expected to develop along this front. A few of these storms may be severe, with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Outlook: There is a marginal risk of severe storms Monday afternoon, generally east of a Greensburg to Parker City line. There is also a Flash Flood Watch in effect for Monday into Tuesday afternoon. Thunderstorm activity is also possible later this week, around Thursday and Friday. Discussion: A lingering frontal system is expected to bring showers and some thunderstorms to the area through Tuesday. Isolated severe storms may be severe Monday afternoon. This front may also bring heavy rainfall to the area into Tuesday afternoon, which may lead to flooding. This system will continue to bring chances for showers and some thunderstorms at times throughout much of the upcoming week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. Severe storm spotters are encouraged to monitor future weather statements regarding the severe threat on Monday. .STORM MOTION STATEMENT... The expected storm motion today is from the southwest around 30 MPH. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 3:36 PM EDT | Flash Flood Watch | IND | Bartholomew, Decatur, Delaware, Henry, Jackson, Jennings and 3 more | 36 hr |
| May 17, 7:16 PM EDT | Severe Thunderstorm Warning | IND | Knox, Sullivan | 29 min |
| May 17, 7:48 PM EDT | Special Weather Statement | IND | Clay, Owen, Putnam | 42 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.